Heparin-Induced Thrombocytopenia: Real-World Issues


    loading  Checking for direct PDF access through Ovid

Abstract

Heparin-induced thrombocytopenia (HIT) is a prothrombotic drug reaction caused by platelet-activating antibodies. HIT sera often activate platelets without needing heparin—such heparin-“independent” platelet activation can be associated with HIT beginning or worsening despite stopping heparin (“delayed-onset HIT”). We address important issues in HIT diagnosis and therapy, using a recent cohort of HIT patients to illustrate influences of heparin type; triggers for HIT investigation; serological features of heparin-independent platelet activation; and treatment. In our cohort of recent HIT cases (n = 13), low-molecular-weight heparin (dalteparin) was a common causative agent (n = 8, 62%); most patients were diagnosed after HIT-thrombosis had occurred; and danaparoid was the most frequently selected treatment. Heparin-independent platelet activation was common (7/13 [54%]) and predicted slower platelet count recovery (>1 week) among evaluable patients (5/5 vs 1/6; p = 0.015). In our experience with argatroban-treated patients, HIT-associated consumptive coagulopathy confounds anticoagulant monitoring. Our observations provide guidance on practical aspects of HIT diagnosis and management.

    loading  Loading Related Articles